Custom Search

News

Saturday 01 December 2001

Early detection and successful treatment of drug-induced pneumonitis with corticosteroids.

By: Ash-Bernal R, Browner I, Erlich R.

Cancer Invest 2002;20(7-8):876-9

A 69-year-old patient with non-small cell lung cancer developed pneumonitis with the use of the chemotherapeutic drugs gemcitabine, paclitaxel, and vinorelbine. He developed progressively worsening dyspnea, fevers, chills, and night sweats three weeks after initiation of chemotherapy treatment with no improvement with antibiotics. Bronchoscopic lung biopsy and endotracheal cultures were negative. Four weeks after the onset of symptoms, chest computed tomography scan showed a ground glass appearance of the lung parenchyma bilaterally consistent with pneumonitis. Gemcitabine is a nucleoside analog with activity against solid tumors, including breast and non-small cell lung cancers. Pneumonitis is a rare and potentially deadly complication of gemcitabine. Early treatment with corticosteroids leads to a complete resolution of this patients pneumonitis. Gemcitabine was discontinued and his chemotherapeutic regimen was changed to include paclitaxel, vinorelbine, and topotecan with no recurrence of pneumonitis. Pneumonitis should be included in the differential diagnosis of dyspnea in patients undergoing gemcitabine-based chemotherapy.

Use of this site is subject to the following terms of use